I was wondering who can help me, my mother has diabetes and I'm worried because she has not been able to sleep now for 3 days. She is losing her appetite and she stated she is also having a pain in her back and sever itching in the chest area. She has an appointment Thursday with the doctor but I'm worried she is not sleeping at all. Can someone tell me if this is a side effect of Diabetes or what can we do to help with her sleeping issues? Thanks any help will be great.
In my first stage of diabetes in the beginning of 2008, I could not sleep for days, my educated guess could been it was my diabetes my sugar was so high 300 all time, could not eat sleep and pee, even my mental illness was out of control those years until now. But I notice I'm doing much better with my mental illness by concentrating is better and sleeping better now I take metformin diabetes and it's really helped me a lot keep my sugar low not too low as normal, my educated guess could be the diabetes not having your mom sleep, but always check with the doctor before anyone anyone of us can make that consumption, but I think it could be the diabetes. What is her average sugar mine asking. I notice with me before I took metformin my sugar was very high and I could not sleep but again it could been my mental illness taking place, but now sleeping very well.
Studies have shown that diabetes often worsens when adult diabetics sleep less than 6 hours per night or more than 9. You can access a PDF copy of the report published in the Archives of Internal Medicine by RIGHT-clicking on the link and selecting the [Save as> option. You did not make any mention of whether your mother's diabetes is well controlled and it is important that she test her blood glucose levels at bedtime each night. Blood sugar levels that are either elevated or too low can interfere with sleep patterns creating a host of other problems that can have adverse compound effects. Diabetes and insomnia also tend to worsen with age and both obesity and depression can be significant factors. Here are two decent articles that deal with this topic: http://www.diabetes.com.sg/index.php?option=com_content&view=article&id=406:diabetes-and-insomnia&catid=50:articles&Itemid=168 http://www.qualityhealth.com/diabetes-articles/diabetes-insomnia If that's insufficient, just do a search for the terms, "link between diabetes and insomnia" in your favorite search engine and you'll get enough to read to keep you occupied for hours. Here are a few suggestions that may help your mother reduce insomnia:
Engage in light exercise an hour or two before bedtime
Avoid staring into any lighted source such as a TV or computer monitor during the last two hours before retiring.
Consider supplementing with melatonin, a natural, non-addicting and very safe hormone available O-T-C in virtually any supermarket or drug store. It may be against forum rules to specifically recommend the ingestion of a supplement which I am not; I only mention it here as a possible option (do your own search on "melatonin" for further information to make your own decision)
Have her test blood glucose levels at bedtime and ensure that they are within the normal range. If not, do whatever is required to normalize them (if possible).
I have been working with lots of friends (one-on-one basis) with step 4 above and have enjoyed very good success with those who are using insulin. If your mother is only on oral meds and does not use insulin, it may not be possible for her to normalize her blood glucose levels on a short term basis. However, maintaining written logs of her blood glucose test results, exercise/activity levels, and dietary intake will provide priceless information that can help to normalize blood sugar levels over the long haul.
The pain in her back and chest are probably best diagnosed by her doctor and should wait until after she has gone for her appointment. There are lots of possible causes and the forums are not the proper place for mere guess work.Good luck.
I have had type 2 for several years. Before I was diagnosed I had terrible problems with low blood sugar problem in early morning. Sometimes so low I became disoriented. It was a while before I could better get my blood sugar levels under control to provide a better stable night of sleep. I finally started eating better in the evening and had a before bed snack of complex carbs and/or protein. The main thing is too keep a stable level of glucose. Highs and lows don't make for good sleep.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.